Michigan, 2024

Damaging Winds in Michigan, June 17, 2024

June 17, 2024 · NWS DTX · 8 events in 5 counties and zones

Scattered severe thunderstorms produced wind damage across portions of southeast Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Scattered severe thunderstorms produced wind damage across portions of southeast Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 17, 2:37 PM EST, 1 hour 13 minutes earlier. Its key messages:

  • A prolonged period of heat and humidity will continue through the week. Excessive heat warnings and heat advisories are in effect.
  • There will be periodic chances for thunderstorms throughout the week. Locally heavy rainfall will be primary driver of impacts.
Area forecast discussion, Jun 17, 2:37 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Mon Jun 17 2024

.KEY MESSAGES...

- A prolonged period of heat and humidity will continue through the
week. Excessive heat warnings and heat advisories are in effect.

- There will be periodic chances for thunderstorms throughout the
week. Locally heavy rainfall will be primary driver of impacts.

&&

.DISCUSSION...

Amplifying upper-level ridge episode over eastern North America and
correlated building heat dome is well underway. Surface dewpoints
are surging into the lower 70s with temperatures climbing to around
90 - pushing heat index values into the upper 90s. Furthermore, low
temperatures will only settle back to around 70 with higher readings
in the urban settings (mid-70s). These conditions will be the norm
for the balance of the work week and will take its toll on exposed
populations - hence the long duration heat advisory and excessive
heat warning.

Subsidence in the wake of the morning mesoscale convective vortex
and associated thunderstorms is starting to lose influence across
southern Lower Michigan. There is still evidence of a ribbon of anti-
cyclonic enhanced flow aloft over Southeast Michigan in the GOES-WV
imagery. Consequently, expect the suppression of deeper cumulus
development to continue over the next few hours. The scattered
activity along the periphery over the Saginaw Valley will continue
to bubble northeast across the thumb. While there is plenty of
instability to tap (MLCAPE > 2.5-kJ/kg) with adequate depth (>2-km),
there is very little flow and/or shear to support scaled growth.
Therefore, heavy rainfall is the primary outcome with some wet
microburst potential with hydrometeor loading in deeper cells.

The quality of instability on Tuesday will not be as good, but a
north-south oriented buoyancy gradient in the 1-2-km layer will
linger over Southeast Michigan. This in combination with better jet
level forcing rolling north into the region will help initiate
scattered thunderstorms once again. Precipitable water values will
increase to well over 1.75-inches - supporting intense downpours
once again. If the buoyancy gradient maintains integrity along the
mean flow vector, convective training and resultant flash flood
potential will be more likely. Still some variance in guidance
offerings, but a small cluster of heavy rainfall outcomes is very
evident.

The mid-levels do not get dramatically warm with this heat dome;
therefore, afternoon convection is possible each day through this
heat spell. Medium range guidance is now suggesting that the current
heat will grab another day on Saturday with the timing of the next
shortwave and cold front remaining questionable.

&&

.MARINE...

Southwest winds will continue to advect hot and humid air into the
Central Great Lakes through the mid week period. High degree of
surface stability with the cooler waters should keep wind speeds
under 25 knots through the rest of the work week. The exception will
be in and near and strong thunderstorms which develop. Timing and
location will be highly uncertain, but the typical peak heating of
the day into early evening hours will be favored. Indications are
the surface frontal boundary will be sinking south Thursday and
Friday as seasonably strong high pressure tracks through Ontario.
This will allow for light northeast/northerly flow (~15 knots) over
Lake Huron. Airmass will remain warm, thus any wave build up with
the longer fetch remains below 4 feet.

&&

.HYDROLOGY...

A moist and unstable airmass will be in place across the region
through Tuesday. Scattered thunderstorms are expected this afternoon
and again Tuesday afternoon. The most intense thunderstorms have the
potential to produce rainfall amounts in excess of 2 inches over a
short period of time, resulting in urban and low lying area
flooding. Uncertainty in specifics for both timing and potential for
flooding precludes issuance of a flood watch, at this time.

&&

.PREV DISCUSSION...
Issued at 157 PM EDT Mon Jun 17 2024

AVIATION...

VFR conditions will prevail the much of this TAF period with daytime
heating and the increased moisture supporting a cumulus field at
around 6kft this afternoon. There remains potential for
afternoon/early evening isolated/scattered thunderstorm development
supported mainly by the diurnal instability. The overall uncertainty
and anticipated pop up nature of activity will preclude mention in
TAFs at this time, but may require an amendment if confidence
increases for any terminal to be affected. Low VFR to possible MVFR
conditions would be possible with any heavier shower/thunderstorm.
Winds will be out of the southwest through this afternoon while deep
mixing is yielding gusts to around 20 knots. Winds back towards the
south for tonight before veering back towards the southwest tomorrow.

For DTW/D21 Convection... There remains a chance for isolated to
scattered showers and thunderstorms to develop this afternoon.
Confidence is not high enough that any D21 terminal will be
impacted, so will not include a tempo group at this time. The favored
time frame for activity is towards 22-00Z. Will continue to monitor
and amend if needed.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms this afternoon and evening.

* Low for ceiling at or below 5000 ft, conditional with convective
  development.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Friday for MIZ047>049-053>055-060-062-
     063-068-075-082-083.

     Excessive Heat Warning until 8 PM EDT Friday for MIZ061-069-070-076.

Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...Mann
MARINE.......SF
HYDROLOGY....Mann
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 17, 3:02 AM EST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
402 AM EDT Mon Jun 17 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
402 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Excessive heat warnings and heat advisories are in effect. Please
refer to the latest urgent weather message for details.

Scattered thunderstorms are possible today, at any time. The
strongest storms will be capable of producing hail to a half inch and
wind gusts up to 60 MPH. Storms will be to the east at 30 MPH. Any
storm will be capable of producing torrential rainfall. Localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat advisories and warnings will remain in effect through Friday.

Opportunities exist for periods of thunderstorms Tuesday into the
weekend. Confidence on coverage and timing remain very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
402 AM EDT Mon Jun 17 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today, at any time. The
strongest storms will be capable of producing hail to a half inch and
wind gusts up to 60 MPH. Storms will be to the east at 30 MPH. Any
storm will be capable of producing torrential rainfall. Localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Opportunities exist for periods of thunderstorms Tuesday into the
weekend. Confidence on coverage and timing remain very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Local storm report, Jun 17, 10:04 AM EST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1104 AM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             Chelsea                 42.31N  84.02W
06/17/2024  M1.60 inch       Washtenaw          MI   Co-Op Observer

            5 hour total

&&

Event Number DTX2400551

KDK
Special weather statement, Jun 17, 2:29 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Mon Jun 17 2024

MIZ048-053-054-172030-
Bay MI-Tuscola MI-Saginaw MI-
329 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN TUSCOLA...SOUTHERN BAY
AND SAGINAW COUNTIES THROUGH 430 PM EDT...

At 328 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Kawkawlin to near
Zilwaukee to 6 miles southwest of Bridgeport. Movement was northeast
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saginaw, Midland, Bay City, Frankenmuth, Caro, Vassar, Chesaning,
Auburn, St. Charles, Birch Run, Reese, Millington, Mayville, Akron,
Freeland, Kawkawlin, Essexville, Zilwaukee, Fairgrove, and
Unionville.

This includes the following highways...
 I-75 between mile markers 134 and 173.
 I-675 between mile markers 1 and 7.
 US-10 between mile markers 128 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8430 4348 8417 4366 8417 4380 8390
      4374 8391 4369 8388 4362 8368 4374 8352
      4381 8349 4381 8342 4374 8347 4367 8347
      4367 8338 4362 8339 4324 8335 4322 8393
      4319 8393 4315 8427 4336 8427
TIME...MOT...LOC 1928Z 240DEG 28KT 4361 8400 4346 8395 4329 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AA
Special weather statement, Jun 17, 3:37 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
437 PM EDT Mon Jun 17 2024

MIZ049-054-055-061-062-172145-
Huron MI-Genesee MI-Tuscola MI-Sanilac MI-Lapeer MI-
437 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS OVER THE THUMB REGION THROUGH 545 PM EDT...

At 435 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Owendale to near Mayville to near Clio.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cass City, Kingston, Otter Lake, Gagetown, Clifford, and Owendale
  around 440 PM EDT.
  Marlette and Columbiaville around 445 PM EDT.
  North Branch around 450 PM EDT.
  Ubly and Argyle around 505 PM EDT.
  Sandusky around 510 PM EDT.
  Brown City around 515 PM EDT.
  Deckerville and Peck around 525 PM EDT.
  Carsonville around 530 PM EDT.

Other locations impacted by these storms include Goodland Township,
Parisville, Colling, White Rock, Ivanhoe, Rapson, Amador, Ellington,
Juhl, and Elmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 8276 4384 8259 4317 8250 4316 8299
      4308 8299 4322 8375 4322 8370 4331 8369
      4342 8352 4384 8342 4386 8345 4390 8333
      4388 8343 4392 8340 4407 8297
TIME...MOT...LOC 2035Z 270DEG 24KT 4373 8329 4333 8327 4316 8368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BT

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
June 17, 3:50 PM EST
Where
Tuscola County, 3.31 mi ENE of Wilmot
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.490, -83.140

Multiple large tree limbs were down on the road.

Thunderstorm Wind, Lenawee

When
June 17, 7:30 PM EST
Where
Lenawee County, 0.86 mi SW of Palmyra
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.860, -83.940

Multiple trees reported down in Palmyra Township.

Thunderstorm Wind, Monroe

When
June 17, 7:50 PM EST
Where
Monroe County, 2.07 mi S of Scofield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.990, -83.480

Multiple trees and wires reported down in Exeter Township.

Thunderstorm Wind, Monroe

When
June 17, 7:55 PM EST
Where
Monroe County, 2.81 mi S of Temperance
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.740, -83.580

Multiple large trees and wires reported blown down, some of which fell onto houses in Bedford Township.

Thunderstorm Wind, Livingston

When
June 17, 8:08 PM EST
Where
Livingston County, 1.23 mi NW of Green Oak
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -83.700

Trees and power lines reported down in Green Oak Township.

Thunderstorm Wind, Lenawee

When
June 17, 8:33 PM EST
Where
Lenawee County, 0.69 mi N of Wellsville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -83.900

Trees uprooted and downed along Pixley Road near Rogers Highway. Two barns also destroyed, along with wires down.

Thunderstorm Wind, Washtenaw

When
June 17, 10:14 PM EST
Where
Washtenaw County, 1.68 mi ENE of Dixboro
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.330, -83.620

Substantial tree damage with numerous large trees blown down.

Thunderstorm Wind, Washtenaw

When
June 17, 10:15 PM EST
Where
Washtenaw County, 2.9 mi ENE of Dixboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.340, -83.600

A pine tree and other tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186631, 1186632, 1186634, 1186635, 1186636, 1186637, 1186638, 1186639.